Aetna
Womens Health
.
Migraine Home
Womens Health Home
.
.
.
.
.
.
Migraine Health
.
Aetna Home
.
Contact Us
.
Help
.
gifAWH_print
.
Birth Control And Migraines

Some women report that their headaches actually get better once they start taking oral contraceptives. Other women may not be so lucky: their headaches are actually caused by oral contraceptives, which are known to increase the frequency, severity and duration of migraine in some women.

Oral contraceptives contain hormones — often a combination of estrogen and progesterone — that prevent ovulation. At one point during the cycle, the estrogen levels in the pill are reduced to allow a normal period to occur. However, the drop in estrogen levels may cause a migraine. Experts have noted that these kinds of headaches are most likely to occur in women who have just started taking oral contraceptives and who have a family history of migraine.

Sometimes oral contraceptives are actually used to treat migraine, but if you find they cause or exacerbate your migraines, you should talk to your health-care professional. He or she may encourage you to switch to another oral contraceptive (containing lower amounts of hormones) or try other methods of contraception.

If this is not possible, your health care professional may prescribe a non-steroidal anti-inflammatory agent (NSAID) to be used during the 7-day period when your pills do not contain estrogen to relieve migraine.

Excerpted and used with permission of the National Headache Foundation

Last updated March 6, 2009




.